A Case of Drug-Induced Liver Injury Secondary to NatalizumabRead the full article
Case Reports in Hepatology publishes case reports and case series related to the management of disorders affecting the liver, gallbladder, biliary tree, and pancreas.
Case Reports in Hepatology maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Successful Treatment of Crizotinib-Induced Fulminant Liver Failure: A Case Report and Review of Literature
Crizotinib is a first-line tyrosine kinase inhibitor used for the treatment of metastatic lung cancer. Crizotinib-induced hepatotoxicity is a rare event. We report a case of a 46-year-old female with a history of metastatic lung cancer who presented with acute liver failure after being on crizotinib for two months. The medication was discontinued, and she was treated with N-acetylcysteine for seven days. Her liver function tests returned to normal limits after 26 days after admission. The precise mechanism and risk factors of crizotinib-induced hepatotoxicity remain unknown. Physicians should be aware of the potentially lethal side effect caused by crizotinib.
Hepatic Cyst: An Unusual Suspect of Syncope
The patient is a 75-year-old man with history of diabetes and hypertension who presented with syncope after experiencing sharp, 10/10 right flank and abdominal pain worsening over three weeks associated with decreased appetite. Physical examination revealed hepatomegaly and right lower quadrant (RUQ) tenderness, negative for peritoneal signs. Bloodwork showed leukocytosis (13 K/mcl), alkaline phosphatase (141 U/L), total bilirubin (2.0 mg/dL), and gamma-glutamyl transferase (172 U/L). Computed Tomography (CT) revealed multiple hepatic cysts with the largest measuring 17 × 14 × 18 cm (Figure 1). Parenteral opiates provided minimal relief. Cardiac and neurologic etiologies of syncope were ruled out. The patient’s course was complicated by opioid-induced delirium as his abdominal pain progressively worsened despite escalating doses of parenteral and oral analgesics. Gastroenterology and interventional radiology consulted to evaluate for Glisson’s capsular stretch. Therapeutic aspiration yielded 2.5 L of serous fluid, which alleviated the patient’s pain. Cytology was negative for malignancy. Opiates were titrated down. Repeat CT (Figure 2) showed cysts that were significantly reduced in size. The patient showed complete resolution of symptoms and was subsequently discharged. We present a rare case of a large hepatic cyst causing syncope. In the appropriate clinical setting, syncope with RUQ tenderness and hepatomegaly should raise the index of suspicion for hepatic cysts.
Clarithromycin-Associated Acute Liver Failure Leading to Fatal, Massive Upper Gastrointestinal Hemorrhage from Profound Coagulopathy: Case Report and Systematic Literature Review
While erythromycin has caused numerous cases of acute liver failure (ALF), clarithromycin, a similar macrolide antibiotic, has caused only six reported cases of ALF. A new case of clarithromycin-associated ALF is reported with hepatic histopathology and exclusion of other etiologies by extensive workup, and the syndrome of clarithromycin-associated ALF is better characterized by systematic review. A 60-year-old nonalcoholic man, with normal baseline liver function tests, was admitted with diffuse abdominal pain and AST = 499 U/L and ALT = 539 U/L, six days after completing a 7-day course of clarithromycin 500 mg twice daily for suspected upper respiratory infection. AST and ALT each rose to about 1,000 U/L on day-2 of admission, and rose to ≥6,000 U/L on day-3, with development of severe hepatic encephalopathy and severe coagulopathy. Planned liver biopsy was cancelled due to coagulopathies. Extensive evaluation for infectious, immunologic, and metabolic causes of liver disease was negative. Abdominal computerized tomography and abdominal ultrasound with Doppler were unremarkable. The patient developed massive, acute upper gastrointestinal bleeding associated with coagulopathies. Esophagogastroduodenoscopy was planned after massive blood product transfusions, but the patient rapidly expired from hemorrhagic shock. Autopsy revealed a golden-brown heavy liver with massive hepatic necrosis and sinusoidal congestion. Rise of AST/ALT to about 1,000 U/L each was temporally incompatible with shock liver because this rise preceded the hemorrhagic shock, but the subsequent AST/ALT rise to ≥6,000 U/L each may have had a component of shock liver. The six previously reported cases were limited by failure to exclude hepatitis E (4), lack of liver biopsy (2), and uninterpretable liver biopsy (1) and by confounding potential etiologies including disulfiram, israpidine, or recent acetaminophen use (3), clarithromycin overdose (1), active alcohol use (1), and severe heart failure (1). Review of 6 previously reported and current case of clarithromycin-associated ALF revealed that patients had AST and ALT values in the thousands. Five patients died and 2 survived.
Hepatocellular Glycogen Accumulation in the Setting of Poorly Controlled Type 1 Diabetes Mellitus: Case Report and Review of the Literature
Glycogenic hepatopathy (GH) is the accumulation of glycogen in the hepatocytes and represents a rare complication in patients with diabetes mellitus (DM), most commonly type 1 DM. We present a case of a 23-year-old woman with a medical history of poorly controlled type 1 DM and gastroesophageal reflux disease (GERD) who presented with progressively worsening right-sided abdominal pain. Diagnostic workup resulted in a liver biopsy with hepatocytes that stained heavily for glycogen with no evidence of fibrosis or steatohepatitis. A diagnosis of glycogenic hepatopathy was made, and an aggressive glucose control regimen was implemented leading to resolution of symptoms and improvement in AST, ALT, and ALP. In addition to presenting this rare case, we offer a review of literature and draw important distinctions between glycogenic hepatopathy and other differential diagnoses with the aim of assisting providers in the diagnostic workup and treatment of glycogenic hepatopathy.
The Fire from Within: Multiorgan Failure with Bimodal Rhabdomyolysis from Exertional Heat Stroke
Heat stroke (HS) is a condition characterized by a rise in core body temperature and central nervous system dysfunction. It is divided into two types: classical and exertional. Exertional heat stroke (EHS) is accompanied by organ failure. Liver injury, presenting only with a rise in liver enzymes, is common but in rare conditions, acute liver failure (ALF) may ensue, leading to a potentially lethal condition. Most cases of EHS-induced ALF are managed conservatively. However, liver transplantation is considered for cases refractory to supportive treatment. Identifying patients eligible for liver transplantation in the context of an EHS-induced ALF becomes a medical dilemma since the conventional prognostic criterion may be difficult to apply, and there is paucity of literature about these specific sets of individuals. Recently, extracorporeal liver support has been gaining popularity for patients with liver failure as a bridge to liver transplant. In this case report, we present a young Filipino athlete with symptoms and clinical course consistent with EHS that developed multiorgan failure, initially considered a candidate for liver transplant and total plasma exchange, but clinically improved with supportive management alone. This patient was also found to have bimodal rhabdomyolysis during the course of his hospital stay as manifested by the bimodal rise in his creatine kinase enzymes.
Successful Kidney Transplantation in a Recipient Coinfected with Hepatitis C Genotype 2 and HIV from a Donor Infected with Hepatitis C Genotype 1 in the Direct-Acting Antiviral Era
Despite significant advances in transplantation of HIV-infected individuals, little is known about HIV coinfected patients with hepatitis C virus (HCV) genotypes other than genotype 1, especially when receiving HCV-infected organs with a different genotype. We describe the first case of kidney transplantation in a man coinfected with hepatitis C and HIV in our state. To our knowledge, this is also the first report of an HIV/HCV/HBV tri-infected patient with non-1 (2a) HCV genotype who received an HCV-infected kidney graft with the discordant genotype (1a), to which he converted after transplant. Our case study highlights the following: (1) transplant centers need to monitor wait times for an HCV-infected organ and regularly assess the risk of delaying HCV antiviral treatment for HCV-infected transplant candidates in anticipation of the transplant from an HCV-infected donor; (2) closer monitoring of tacrolimus levels during the early phases of anti-HCV protease inhibitor introduction and discontinuation may be indicated; (3) donor genotype transmission can occur; (4) HIV/HCV coinfected transplant candidates require a holistic approach with emphasis on the cardiovascular risk profile and low threshold for cardiac catheterization as part of their pretransplant evaluation.